Weakness and weight loss
Don't be surprised if you feel very tired and weak at first. Your muscles will have lost strength while you were ill and not active. The longer you were ill for, the more your muscles will have weakened. This muscle loss happens faster for patients who have been on a breathing machine.
You may also have lost a lot of weight because of this muscle loss. You will put weight on again as you begin to get better and exercise.
You will get stronger, but it will take time. Physical recovery will be measured in months rather than weeks, and it may take up to 18 months for you to feel fully better. Set yourself realistic goals. Keeping a diary that you can read at times when you don't feel so well can make you realise how much progress you are making.
Even if you don't make a full recovery, you can still achieve a lot and live a full life. There are people who have been critically ill for months, and a year later, you'd never know what they'd been through. Try to stay positive, even if it means making some changes to the way you live.
You may have needed to have a tracheostomy. This is a procedure to make a hole in your throat and insert a tube, which is connected to a ventilator (a breathing machine). The tracheostomy makes it easier for you to breathe and to reduce your body's need for the ventilator. If you had one of these you will have a scar on your neck where the tube was inserted. The scar will gradually fade and become less obvious.
Keep doing the breathing exercises the physiotherapist gave you to strengthen the muscles and reduce the risk of chest infection.
If you've had help with your breathing, your voice may have changed. At first your throat may be sore so don't strain your voice. Try to relax as much as you can when you speak, and drink plenty of water. You may have marks at the corners of your mouth caused by the tape used to keep your breathing tube in place. You may also have a dry mouth caused by a lack of saliva.
Your skin and hair
Your skin may be dry or itchy after your illness. Moisturising it regularly can help stop this.
You may notice changes to your hair and some of it may fall out. This is not unusual and can even happen months after you leave hospital. It usually grows back but it may be more curly, straight or thin, or a different colour from how it was before.
If you were on a drip or had other tubes in you, you may have bruises and scars. These are usually on your hands, arms, wrists, neck, groin or sides of your chest. You may also have bruises on your stomach because of injections to stop your blood from getting clots.
Changes to your hearing, taste, touch and sense of smell
Your senses may be affected by your stay in the ICU, but the effects don't usually last for very long. Your hearing, sight, taste, touch and sense of smell may have changed, which can be upsetting.
Some of the drugs you may have to take can affect your hearing. Other types of drugs can leave a metallic taste in your mouth.
You may have been fed through a tube into your stomach, or by a drip into your veins. When you begin to eat and drink normally again, food may taste stronger or just different. Your sense of smell may also be affected because it is closely linked to your sense of taste.
You may have sore, dry eyes because you were sedated for a long time, or your eyes may be puffy and swollen because of the fluids you were given to keep you hydrated.
Things that touch your skin may feel odd and you may experience tingling in parts of your body. This can be caused by some of the drugs you were given or by your body's reaction to your illness.
These changes are usually temporary and should disappear over time.
Problems going to the toilet
When you were in the ICU, a doctor may have put a tube in your bladder. This is called a urinary catheter. It drains urine from your bladder and allows the staff to check your fluid levels. When the tube is taken out, your muscles may be weaker so you may find it difficult to control your bladder. Don't worry, this usually returns to normal.
If you have problems urinating, you may have an infection, so see your doctor or a nurse as soon as possible. Symptoms include:
- not being able to pass urine for several hours;
- having a burning pain while urinating; and
- blood in your urine.
Sometimes medication can change the amount and colour of your urine. It may even affect how often you go to the toilet. The medication may also affect your bowel movements.
If you're worried about any of these things, talk to your doctor about them.
If you smoked before your illness, now is an ideal time to give up. If you stopped smoking while you were in hospital, don't start again when you are at home. If you have been critically ill and on a ventilator, smoking can damage and weaken your lungs even further. The NHS Smoking Helpline can give you support and advice. Phone 0800 022 4332.